Help I'm on 350mg of Levo!

Hi I'm Sharon

I was diagnosed with a underactive thyroid since October 2015 was initially put on 100mg of Levo which slowly increased to 300mg and my tests came back as "normal" I was on that amount for a year and recently had tests done to say my thyroid was underactive again severely so I've been put up to 350mg! I asked if my T3 levels were low but was told they were fine so started self medicating T3 as I don't think they actually tested it! Since being on T3 I now have a lot more energy and not lethargic anymore but I think my Levo is far too high as I think the maximum daily dose is 300mg? I don't know what to do, do I suggest to my doctor to put my Levo down to 300 again and prescribe me T3? Or just leave it as it is? Even with the high amounts of meds my weight has stayed the same! Was hoping I'd loose a few stone but nothing has happened with regards to weight :(

Skip

Featured Content

Living with a thyroid disease?

Connect with people like you to get support, advice and tips towards improving your health.

Get started

Featured by HealthUnlocked

12 Replies

oldestnewest
  • Jonsey2017 Why not get tested and see if you actually need T3 and if so what doses of Levo and T3 are needed?

    It's almost impossible to get T3 tested by a GP, most of us do private fingerprick tests at home.

    And with such a high dose of Levo it's quite possible that you have a problem with absorption which can be caused by low nutrient levels or gut problems.

    Best test to do would be one that includes a full thyroid panel plus all the important vitamins and minerals ie

    TSH

    FT4

    FT3

    Thyroid Peroxidase antibodies

    Thyroglobulin antibodies

    Vit D

    B12

    Folate

    Ferritin

    Both these tests linked to are the same and include all the above

    bluehorizonmedicals.co.uk/T...

    medichecks.com/thyroid-func...

    Once you have the results, which are usually back within 24-48 hours, post them with their reference ranges for members to comment.

    In the meantime, if you haven't already got them, ask your surgery for a print out of your latest results, post the results and include the reference ranges, for comment. You are legally entitled to your results under the Data Protection Act.

  • Hi Jonsey2017

    Firstly, could you check your medication packet and confirm that you are meaning mcgs and not mgs? ;) Somehow, I don't think you'd be typing anything if you were taking mgs ;)

    Having said that, and assuming yoiu are taking mcgs, I agree 300 mcgs would seem a high dose. Pleased you are feeling better on T3 added but I would think you need to reduce your Levo but I'm not in a position to suggest by what amount. I believe I've read T3 is approx 4 times as effective as T4 (Levo). Presumably you are in UK? In which case, the government has put a 'ban' on prescribing T3 and not sure what the criteria is, or circumstances are, whereby your doctor can prescribe it. You may have to resort to seeing an Endo privately, and therefore paying for both T4 and T3.

    Hopefully, members with much more experience and knowledge than I have will be along to comment.

  • lol yeah 300mcg not mg haha I'd be on the floor in a coma if I took that amount I think haha

    I didn't know T3 was illegal in the U.K. But yeah I'm in the UK. I think I am going to have to go down the private route with this one.

  • T3 is not illegal. The price is the reason it is not being prescribed as much, if at all, now.

  • There is no maximum dose of levothyroxine.

    I have several times quoted a case of someone taking over 3000 micrograms a day - without any evidence of effects of over-dosing. Rare, possibly unique, but properly documented.

    Nevertheless, 300 micrograms is certainly a higher dose than usual. Always have to ask, do you take it well away from any food, drinks (other than water), supplements or other medicines?

  • Yes I take it in the morning but don't eat until lunch as not a breakfast or snacking person.

    I got it online that over 300mcg was too much to take and was the highest dose to take was 300mcg per day however I'm probably wrong, I'm new to all of this as I've only really started looking into things due to blackouts and memory problems and tiredness. I was wondering if it could be to do with my thyroid or not.

  • Hiya, yes that is quite a lot especially if taking T3 on top as this is much stronger. For example, I have no thyroid function left and I only require around 40mcg T3 in total per day and I'm having hyper issues with this at the mo and having memory issues. This used to be higher until I worked out the issues with my stomach. How much T3 are you taking?

    What do you mean by blackouts?

    You may not be able to convert T4 like me, which might be why the T3 is helping but it's prob not good to have so much T4 running around your blood at the same time so you really need to have a full thyroid test including T3 to see what is going on as this might prevent the T3 from working properly too.

    You could also possibly have absorption issues if your T4 results are still normal or low in range with the high dose of T4.

    Do you have any kind of stomach issues which would affect your absorption. Many with autoimmune thyroid disease find a gluten free diet help massively. THis turned out to be the reason behind most of my issues and now been diagnosed with NCGS as test negative for coeliac. Have you been screened for coeliac? Have you any other stomach issue?

    As mentioned above, you should get your B12, folate, ferritin and Vit D checked :-)

    Oh T3 is not banned in the UK, I still have it prescribed - the NHS just got themselves in a stupid predicament whereby there is only one licenced provider of this drug and they obviously started charging silly prices for it so don't want to prescribe :-)

  • What other meds are you taking ? By the way T3 is not a weightloss pill.

    Thyroid hormones do not work well if levels of B12 - Folate - Ferritin - VitD are LOW. So do follow the advice given by SeasideSusie in her helpful post ....

  • I know it's not a weightloss pill but thought it would have helped even though I'm on a diet I've lost nothing so something is not right. I'll get the test done and see from there! Thanks for all your helpful replies :)

  • Oh good - it was just that you mentioned in your original post about losing stones. Hope you soon feel better ....

  • I was on a massive dose of Levo like you then I switched to NDT -which has been fine until recently as feeling hypo again. I'm waiting to have the private bloods done again to investigate whether these any rt3 going on as when I tried adding t3 to NDT it made me feel even more hypo.

    We are all different in our needs. Every one of us on here will require a different dose of either t4, NDT, t3 or some form of combo. The hard part is trying to figure out what it is.

    Hope you find out what you need for your thyroid soon. Good luck .

  • my husband and daughter were both on 350mcg of levo and went nowhere but ill

    technically yes you should reduce levo when introducing T3

    but what should happen is checking whether low

    ferritin

    folate

    b12

    vitd3

    are why your body cannot convert t4 levo into t3

You may also like...